Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Wilmington, NC

September 1, 2020Robeson County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 1, 2020, 10:02 PM EDT for Robeson County, North Carolina. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2020, 10:02 PM EDT (02:02 UTC)
Expired
Sep 2, 2020, 12:00 AM EDT
In force
118 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 84 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 10:15 PM EDTFLASH FLOOD2 N Fairmont, NC911 CALL CENTER REPORTS HIGH WATER ON ROAD ON THE 9800 BLOCK OF S CHICKEN RD. TIME ESTIMATED BASED ON RADAR AND OTHER REPORTS.
Sep 1, 10:15 PM EDTFLASH FLOOD2 Nne Fairmont, NC911 CALL CENTER REPORTS HIGH WATER ON ROAD AT TURKEY BRANCH RD AND HIGHWAY NC-41. TIME ESTIMATED BASED ON RADAR AND OTHER REPORTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

304 
WGUS52 KILM 020202
FFWILM
NCC155-020400-
/O.NEW.KILM.FF.W.0007.200902T0202Z-200902T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1002 PM EDT Tue Sep 1 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  East Central Robeson County in southeastern North Carolina...

* Until midnight EDT.

* At 1002 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Fairmont.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause dangerous flooding, 
especially near creeks and streams, drainage ditches, and low-lying 
flood prone areas. Turn around, don't drown if you encounter a 
flooded road. Most flood deaths occur in vehicles. Stay away from 
storm drains, culverts, creeks, and streams. Water levels can rise 
rapidly and sweep you away.

&&

LAT...LON 3455 7913 3449 7912 3450 7891 3458 7895
      3458 7903 3455 7905

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 2 HOURS 

$$

VAO
2 follow-up statements
142 
WGUS72 KILM 020315
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1115 PM EDT Tue Sep 1 2020

NCC155-020400-
/O.CON.KILM.FF.W.0007.000000T0000Z-200902T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robeson NC-
1115 PM EDT Tue Sep 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT 
FOR EAST CENTRAL ROBESON COUNTY...

At 1115 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3 and 5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Fairmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause dangerous flooding, 
especially near creeks and streams, drainage ditches, and low-lying 
flood prone areas. Turn around, don't drown if you encounter a 
flooded road. Most flood deaths occur in vehicles. Stay away from 
storm drains, culverts, creeks, and streams. Water levels can rise 
rapidly and sweep you away.

&&

LAT...LON 3455 7913 3449 7912 3450 7891 3458 7895
      3458 7903 3455 7905

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5 INCHES IN 1 HOUR 

$$

VAO
346 
WGUS72 KILM 020354
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1154 PM EDT Tue Sep 1 2020

NCC155-020404-
/O.EXP.KILM.FF.W.0007.000000T0000Z-200902T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robeson NC-
1154 PM EDT Tue Sep 1 2020

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT EDT TONIGHT FOR EAST 
CENTRAL ROBESON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3455 7913 3449 7912 3450 7891 3458 7895
      3458 7903 3455 7905

$$

VAO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:36 PM EDT, 26 minutes earlier.

Area forecast discussion, Sep 1, 9:36 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
936 PM EDT Tue Sep 1 2020

.SYNOPSIS...
Hot and humid weather will develop tomorrow and could result in
heat advisories over portions of the area through Friday. A
cold front is expected to usher in more seasonable temps for the
weekend into early next week.

&&

.UPDATE...
Forecast updated to account for a persistent area of TSTMs just
SE of Lumberton, NC where up to 2-3 inches of rain may have
already fallen and a Flood Advisory is currently in effect. This
should slowly dissipate over the next couple hours, while the
remainder of the area is expected to stay dry tonight.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Essentially a persistence forecast for the near term
period. A few lingering mostly shallow showers will mingle around
the area followed by some decent fog development again (mostly
inland) late tonight into Tuesday morning. Some guidance has
wobbled toward more convection vs previous cycles for Wednesday
but anticipate it will be similar to today's rendition. As
expected with the ridge building a Heat Advisory will most
likely be needed for most areas Wednesday afternoon and will let
the evening and or overnight shift to address specific timing
with adjacent offices.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper-level high pressure will remain in control on Thursday. Most
of the area will stay dry, but will keep a slight chance of a shower
along the coastal zones due to the potential for an organized
afternoon sea breeze. Piedmont trough on Friday will shift the very
limited focus for a stray shower or thunderstorm inland. Developing
storms will be competing with dry air in the mid and upper levels,
but a few isolated storms can't be ruled out during the afternoon.
High temperatures on Thursday and Friday will be in the mid and
upper 90s. We are unlikely to break any records, but we will be
close. Heat indices will be well above 105 and this is likely to end
as the hottest 2-day stretch of the year (a humorous welcome to
meteorological fall). Overnight Friday, a cold front will move
through the area as high pressure builds into the Ohio Valley. This
could spark a few showers after sunset, but these will be few and
far between.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The front will push offshore on Saturday bringing slightly cooler
temperatures, but no significant changes to the antecedent air mass.
With the combination of this front offshore along with the breakdown
of the upper-level ridge, storms will reappear in the forecast
during the afternoon. The best chance will be in areas of SE NC, a
few storms could develop elsewhere, especially along the mesoscale
zones. On Sunday, high pressure to the north will continue pushing
southward and so will the thunderstorm chances with areas like
Georgetown and Kingstree seeing the best chance of an afternoon
storm. High pressure will begin to retreat early next week and
southerly flow of moisture will return. Thunderstorm chances will
increase once again as a result. With the front becoming stationary
over northern FL on Monday evening and Tuesday, convection to our
south may lead to mid and high level clouds that inhibit our ability
to generate afternoon instability. Temperatures will remain near the
climo mark through the extended forecast thanks to the breakdown of
the upper ridge.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Dry forecast for the remainder of the night with convection not
expected to impact the TAF sites. Fog/low stratus again likely
at KFLO/KLBT tonight, with lesser chances near the coast where
no fog mention was included in the 00Z TAFs. More
isolated/scattered convection on Wednesday.

Extended Outlook...Isolated afternoon convection is possible
most days this week. Early morning fog and/or low stratus is
also possible, especially inland.

&&

.MARINE...
Through Wednesday Night...All is very quiet on the high seas
this afternoon with even a lackluster sea breeze in place at
JMPN7 barley hovering into the double digits. This will remain
the case with winds in the single digits mostly from the south,
southeast. A bit more definition develops late Wednesday into
Thursday morning as the Piedmont Trough becoming more prominent
developing southwest winds in a 10-15 (mostly lower end) knot
range. Significant seas will be 2- 3 feet.

Thursday through Sunday... Typical southwesterly flow will continue
Thursday into Friday at 10-15 knots. Seas will grow to 3-4 feet on
Thursday with the tightening pressure gradient. Overnight Friday, a
cold front will move through the area as high pressure builds into
the Mid-Atlantic; waves will return to 2-3 feet after the frontal
passage. Winds become offshore early Saturday before transitioning
to mostly NE on Saturday afternoon around 10 knots through the
remainder of the weekend. High pressure will work its way offshore
early next week and SE winds will return to the area. Winds will
slowly become southerly into Tuesday as the Bermuda high regains
control, producing 2-3 foot seas with a 2 foot 9 second SE
swell.

&&

.CLIMATE...
With yesterday's low of 76 degrees, Wilmington has now broken
its all-time record for the most consecutive nights with lows 70
degrees or higher. Models continue to show little potential for
any cool weather this week. Wilmington's temperature records
began in 1874.

Rank   Consecutive 70+ Nights      Dates
 1              59            7/ 4 to 8/31/2020
 2              58            6/27 to 8/23/2016
 3              56            6/29 to 8/23/2012
 4              52            6/22 to 8/12/1944
 5              48            7/ 6 to 8/22/1986

Myrtle Beach, SC has also been quietly breaking its record
number for consecutive nights with lows in the 70s. Myrtle Beach
has 66 years of usable climate data, some dating back as early
as 1931.

Rank   Consecutive 70+ Nights      Dates
 1              71            6/22 to 8/31/2020
 2              64            6/21 to 8/23/2016
 3              61            6/22 to 8/21/1969
 4              56            6/29 to 8/23/2012

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...SHK
SHORT TERM...21
LONG TERM...21
AVIATION...MAS/43
MARINE...SHK/21
CLIMATE...
Hazardous weather outlook, Sep 1, 7:40 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
740 PM EDT Tue Sep 1 2020

AMZ250-252-254-256-022345-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
740 PM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-054>056-
058-059-022345-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
740 PM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index temperatures could exceed 105 degrees Wednesday,
Thursday, and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-022345-
Coastal Pender-Coastal New Hanover-
740 PM EDT Tue Sep 1 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heat index temperatures could exceed 105 degrees Wednesday,
Thursday, and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:48 PM EDTAreal Flood AdvisoryILMBladen117 min
Sep 1, 9:17 PM EDTAreal Flood AdvisoryILMRobeson58 min
Sep 1, 11:04 PM EDTAreal Flood AdvisoryILMRobeson56 min
Sep 2, 3:15 AM EDTHeat AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson16 hr
Sep 2, 2:47 PM EDTSpecial Weather StatementILMNew Hanover28 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.